Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 122, NWS Dodge City, KS

June 3, 2002Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2002, 5:16 PM CDT for Morton County, Kansas. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 5:16 PM CDT (22:16 UTC)
Expired
Jun 3, 2002, 5:45 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Morton County, KS

The radar

The Dodge City radar (KDDC), 171 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:35 PM CDTHail 1.75Rolla, KS
Jun 3, 5:37 PM CDTHail 0.75Rolla, KSThe hail covered the ground.
Jun 3, 5:43 PM CDTHail 1Rolla, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-646 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WUUS53 KDDC 032216
SVRDDC
KSC129-032245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 545 PM CDT

* AT 515 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHWEST OF ROLLA...OR ABOUT 13 MILES
  NORTHEAST OF ELKHART...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  RURAL AREAS OF MORTON COUNTY

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WIND UP TO 60 MILES AN HOUR

LAT...LON 3735 10193 3699 10190 3700 10156 3738 10156

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:53 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 3, 2:53 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT MON JUN 3 2002

DAYS 1-2...

FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES FOR
NEARLY ALL PERIODS.

MORNING UPPER AIR MAPS DEPICTED SCREAMING 250MB JET FOR EARLY JUNE
CRASHING INTO THE PACIFIC NORTHWEST WITH 150KT AIRREPS. SEVERAL JET
CORES SURGING NORTHEAST AHEAD OF THE WEST COAST UPPER TROF WITH BEST
CORE FROM CENTRAL BAJA TO SOUTHERN NEW MEXICO USHERING SUBSTANTIAL
TROPICAL MOISTURE INTO THE CENTRAL PLAINS. 700MB TEMPS REMAINED
QUITE WARM OVER THE CWA WITH 15C AT DDC BUT 10C ISOTHERM WAS NOT VAR
TO THE NORTH IN WESTERN NEBRASKA. 850MB FRONTAL BOUNDARY EXTENDED
WEST AND NORTHEAST FROM A LOW NEAR KGLD WITH PLENTY OF MOISTURE IN
THE VICINITY. LATE MORNING SURFACE MAP HAD THE FRONT FROM OMA TO GCK
THEN BACK NORTHWEST TO NEAR CYS. AVN AND ETA MODELS WILL BE FAVORED
AGAIN THIS CYCLE WITH NGM SEEMINGLY TOO FAR NORTH WITH LOW LEVEL
FEATURES WITH TIME. 19Z 3HR PRESSURE RISE MAX HAD SHIFTED EAST INTO
EASTERN NEBRASKA WITH FALLING PRESSURE TRENDS OVER EASTERN COLORADO.

SUBTROPICAL PLUME HAS KEPT SURFACE HEATING IN CHECK THIS AFTERNOON
WITH 19Z TEMPS IN THE LOW TO MID 90S OVER THE SOUTHEASTERN 1/3 OF
THE ZONES. SURFACE BASED CONVECTIVE INITIATION APPEARS HARD TO BE
REALIZED WITH CAP HOLDING STRONG. IHOP 4KM MM5 TRIES TO BREAK OUT
PRECIP OVER THE SOUTHWESTERN ZONES ITS SURFACE TEMPS THERE ARE
AROUND 100F. EXPECT STORMS TO CONTINUE TO BLOSSOM OVER EASTERN
COLORADO (WHERE SURFACE DEWPOINTS ARE NEAR 50 WEST TO THE ROCKIES)
AND MOVE ENE OVER THE NORTHERN AND CENTRAL ZONES TONIGHT. BEST
COVERAGE SHOULD BE IN THE NORTH ABOVE THE FRONTAL ZONE WHERE THE LOW
LEVEL JET PICKS UP AND ALONG/NORTH OF THE 10C 700MB ISOTHERM. SEVERE
STORM THREAT SHOULD BE LIMITED TO HAIL AND A FEW DOWNBURSTS BUT AM
NOT TERRIBLY EXCITED ABOUT LOTS OF SEVERE REPORTS DUE TO THE AMOUNT
OF MOISTURE (PRECIPITABLE WATER AMOUNTS AROUND 140 PERCENT OF
NORMAL). WILL MENTION SOME HEAVY RAINFALL WITH THIS IN MIND. WITH
ALL THE LOW LEVEL MOISTURE, LOWS MAY HAVE A HARD TIME DROPPING FAR
BUT GOING NUMBERS LOOK PRETTY GOOD.

COOL OUTFLOW BEHIND THE STORMS SHOULD PUSH THE FRONT THROUGH ALL THE
ZONES BY MID MORNING. WITH THE UPPER TROF MIGRATING EAST INTO THE
ROCKIES, EXPECT A FEW WEAK WAVES TO PASS OVER THE BAROCLINIC ZONE
BEHIND THE FRONT WITH PLENTY OF MOISTURE IN PLACE FOR MORE SHOWERS
AND THUNDERSTORMS TO DEVELOP. WILL SHOTGUN MID RANGE POPS FOR THIS.
WITH ENOUGH MIXING FROM OVERNIGHT AND DAYTIME RAINFALL WILL GO WITH
SOME BREAKS IN THE CLOUDS FOR TEMPS FROM 70 TO 82 NORTHWEST TO
SOUTHEAST.

WITH FRONT FARTHER SOUTH, SHOULD SEE ANOTHER ROUND OF AFTERNOON
CONVECTION SPREAD NORTHEAST OVER THE PLAINS. BEST CHANCES, NEAREST
THE FRONT, SHOULD BE SOUTHEAST AND WILL BASICALLY FLIP-FLOP THE
PRECIPITATION CHANCES FROM TONIGHT. FRONT SHOULD BE WELL SOUTH OF
THE ZONES BY WEDNESDAY WITH SOME MID CLOUDS AHEAD OF THE UPPER TROF.
GUIDANCE TEMPS IN THE MID TO UPPER 70S SEEM REASONABLE.

DAYS 3-7...

UKMO AND ECMWF CONTINUE TO DROP UPPER SYSTEM INTO BAJA AREA BY 00Z
THURSDAY WHILE AVN MOVES SYSTEM ACROSS TX/OK.  WILL PROBABLY NOT
FOLLOW AVN MUCH.  SHOULD WARM UP BY THURSDAY AS JET STAY WELL
NORTH.  THEN NEXT FRONT SHOULD ARRIVE SUNDAYISH.  GOING FORECAST
ALREADY HAS A PRETTY GOOD HANDLE ON FORECAST AND WILL ONLY MAKE A
FEW MINOR TWEAKS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   62  73  52  75 /  50  50  50   0
GCK   58  71  51  75 /  70  50  30   0
EHA   60  73  50  77 /  50  50  50   0
LBL   60  75  51  76 /  50  50  50   0
HYS   58  71  50  74 /  70  50  30   0
P28   68  81  56  76 /  30  50  70   0

.DDC...NONE.

21/15

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:55 PM CDTSevere Thunderstorm WarningDDCNess, Trego50 min
Jun 3, 5:25 PM CDTSevere Thunderstorm WarningDDCStevens80 min
Jun 3, 5:38 PM CDTSevere Thunderstorm WarningDDCStanton52 min
Jun 3, 6:45 PM CDTSevere Thunderstorm WarningDDCStevens30 min
Jun 3, 6:54 PM CDTSevere Thunderstorm WarningDDCHaskell81 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.